Overdose deaths linked to fentanyl spike in Delaware

NEW CASTLE — Overdose deaths involving synthetic painkiller fentanyl nearly tripled in Delaware in 2015.

State officials said 31 people died in of fentanyl-involved overdoses in Delaware between Feb. 8 and Sept. 14.

Fentanyl is often mixed with heroin to create a potent high for users and is up to 50 times more potent than heroin.

In 2014, the Division of Forensic Science confirmed 11 overdose deaths in Delaware related to fentanyl-tainted heroin.

“The increasing number of deaths in our state related to the ingestion of fentanyl is alarming,” Homeland Security Secretary James Mosley said Monday. “In only nine of the 31 cases did the Division of Forensic Science also confirm the presence of heroin.”

Illicit fentanyl can come in white powder form like heroin, and users don’t know if it is mixed in with heroin or if the drug packet contains only fentanyl.

Exposure to fentanyl, even in small quantities, can be fatal.

“People need to know that the availability of fentanyl is apparently increasing in our state and too many people are dying from using it,” said Rita Landgraf, secretary of the Department of Health and Social Services.

“With its extreme potency, even one use can be deadly,” she said.

The Forensic Science division confirmed the presence of fentanyl through toxicology screens.

Sixteen cases were in New Castle County, nine in Kent and six in Sussex. Twenty-four of the 31 cases involved men. The ages ranged from 20 to 62, with 19 of the cases between the ages of 25 and 35.

Ingested fentanyl or fentanyl-laced heroin affects the central nervous system and brain. Because it is such a powerful opiate, users often have trouble breathing or can stop breathing as the drug sedates them.

People should call 911 immediately if they are with someone who is too drowsy to answer questions, is having difficulty breathing or appears to be so asleep and they cannot be awakened. Under Delaware’s Good Samaritan Law, people who call 911 to report an overdose cannot be prosecuted for low-level drug crimes.

Naloxone, the overdose-reversing medication carried in Delaware by paramedics and some police officers, can be administered in overdoses involving fentanyl.

The increase in overdoses in Delaware involving fentanyl mirrors a trend nationwide, with an 80 percent increase in deaths from synthetic opioids from 2013 to 2014, according to the Centers for Disease Control and Prevention.

Last year in Delaware, 189 people died from overdoses, the CDC said, with 110 dying through July 2015, according to the Division of Forensic Science. Nationwide, the CDC reported that 47,055 people died from drug overdoses in 2014, or 1.5 times greater than the number killed in car crashes.

“We urge people to seek treatment for their addiction rather than risk death from an overdose of fentanyl, heroin or any other drug,” Secretary Landgraf said. “No matter what individuals may believe about their addiction, treatment does work and people do recover.”

People struggling with addiction can call the department’s 24/7 Crisis Services at (800) 345-6785 in Kent and Sussex counties or (800)-652-2929 in New Castle, to be connected to treatment services.

People also can visit the Health and Social Services’ website www.HelpIsHereDE.com for addiction treatment and recovery services in Delaware and nearby states.

Reach the Delaware State News newsroom at newsroom@newszap.com

You are encouraged to leave relevant comments but engaging in personal attacks, threats, online bullying or commercial spam will not be allowed. All comments should remain within the bounds of fair play and civility. (You can disagree with others courteously, without being disagreeable.) Feel free to express yourself but keep an open mind toward finding value in what others say. To report abuse or spam, click the X in the upper right corner of the comment box.